NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, December 18, 2014
Obesity and Weight Management
Keppra & weight
Does taking keppra and tegretol cause a person to gain and/or have a problem losing weight?
Thank you for the question.
There are two types of antiepileptic medications, older ones such as Tegretol (carbamazepine), and newer ones such as Keppra (levetiracetam). The newer antiepileptic drugs were developed to overcome some side effects that the older medications had, such as the development of weight gain.
In looking into a few sources and studies on antiepileptic medications, Tegretol (carbamazepine) has been shown to be associated with weight gain ranging from 1.5% to 22.4% of initial body weight.
1. Tegretol (carbamazepine) has a tendency to stimulate a hormone in the body that leads to water retention. The water may cause some of the weight gain associated with Tegretol (carbamazepine). However, Tegretol has been shown to result in less weight gain versus other older antiepileptic drugs such as Neurontin (gabapentin) and Depakote (valproic acid).
2. Keppra (carbamazepine), a newer antiepileptic medication, has been reported to have a rare side effect of weight loss.
3. The mechanism for weight loss potential with the use of Keppra (carbamazepine) has not been identified.
Good luck with your endeavors and hopefully this answer has been helpful.
For more information on Keppra, visit: www.nlm.nih.gov/medlineplus/druginfo/meds/a699059.html
For more information on Tegretol, visit: www.nlm.nih.gov/medlineplus/druginfo/meds/a682237.html
For more information on epilepsy, visit: www.epilepsyfoundation.org/
Submitted by Huglyn D. Balase, Pharm D Candidate, The Ohio State University College of Pharmacy
Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University